Aa
A
A
Close
Avatar universal
Niacin flush gave me permanent skin rash. Help!
Hello, I'm in my early twenties and workout, a couple months ago I took a vasodilator supplement which later I found contained nicotinic acid(essentially niacin I think) in a high dose. I felt what it's called a niacin flush, tingling and warm feeling all over..
I did my workout and after went to take a shower, that's when I noticed a big red patch in my left foot and two small ones on my right foot. It looked very red and got me a bit scared since ulcers run in the family and that's what I thought first.
I'm afraid it might spread more since I noticed a new small rash couple days ago and I don't take that supp anymore nor any others with high doses of niacin.
The rashes look very red with bits that look like trapped blood beneath the skin, definitely doesn't look pretty..
Any toughts on what it might be or ways to treat it?
I posted a pic, the rash looks a bit shiny because I had previously applied aloe to it.
Cancel
12 Answers
Page 1 of 1
Avatar universal
How are you? Are there other symptoms that you are experiencing? Niacin, or vitamin B3, is a powerful mobilizer of both fat and the fat-soluble toxins. As a vasodilator, niacin increases the flow of blood to the skin dilates blood vessels and creates a sensation of warmth, called a "niacin flush"  or sensation of heat.

These are the most common side effects when using Niacin: diarrhea; dry skin; headache; itching; stomach upset; temporary skin redness, tingling or feelings of warmth.These effects should subside as your body adjusts to the medication.

However, some of the allergic reactions with niacin include: rash, hives, itching, dizziness, fainting, difficulty breathing; tightness in the chest; swelling of the mouth/ face/ lips/ tongue, changes in vision, decrease in urine or dark-colored urine; fast or irregular heartbeat, nausea, vomiting, loss of appetite, muscle weakness, tenderness, or yellowing of the skin or eyes.
(http://www.drugs.com/sfx/niacin-side-effects.html
http://www.medicinenet.com/niacin-oral/article.htm)

I would  suggest that you see your doctor immediately for proper evaluation of the rash. I hope this helps. Take care and keep us posted.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hi, I'm fine. I did have the warmth and tingling sensation after 10 to 15 minutes of taking the supp but that was the only symptoms. I posted a pic of the rash but I think it wasn't approved yet, I'll probably be seeing a doctor in the coming weeks. But it would be nice to have an idea of what it might be and how to treat it, I live in a small town and the doctors don't know much about these things, so I might have to go to a specialist, but what kind? I'm kinda clueless about that.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
And btw, thank you for your help.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hi,  Are there any developments of the rash? I haven't seen the picture of your rash yet. The rash itself is harmless and it will go away on its own, and needs no treatment.  You can take an antihistamine but make sure you are not feeling difficulty of breathing, fainting, tightness in your chest or any swelling. You can go to a cholesterol specialist or any doctor will do, depending on the reason why you were taking niacin.
Take care and keep us posted.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hi, sorry for the late reply. I was awaiting for the admin to approve the photo but it's still pending approval?!?
Anyway I've upload it to other website, hopefully it will work
http://img156.imageshack.us/my.php?image=dsc01302dn1.jpg
I've been applying a dexametasone cream to the rash and it faded quite a bit but there's other very small rashes that don't seem to be going away.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
How are you? Do you still have the rash? By now, it should have subsided as your body have already adjusted. If it persists, it is always good to seek medical help for proper evaluation. Take care and keep us posted.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
It is pratically gone now. Thanks for your help.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1495437 tn?1288802515
I am 32 years old, and took Niacin, 3 capsules at one time, because a friend said it would cleanse my body of toxins, and is very healthy. I was 18 years old when I took it... I still have hyperpigmentation all over my body, especially my thighs, arms, torso, and back. I'm not talking about a couple little spots, I am talking about thousands. Since they had appeared, I have been unable to wear short sleeve shirts, or shorts, or tank tops, or anything else that would show them body parts. It has caused horrible embarrassment, and self-esteem issues I had never had before then. It is the biggest sadness I have ever felt living like this for all these years. It was for sure Niacin, no doubt in my mind. The 'reddish brownish pinkish' spots appeared within that week of taking that drug, and never went away. Very sad. Please, is there anything I can do to have these go away? Thank You, Elissa Fitzgerald
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
same case with me, I have also rashes on my arms, legs and back and they are present since 1.5 year. please if u have any lead on this pls share.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I've been taking 1200 mg. of niacin in 4 doses of 300 mg. each per day for about 30 years. I adjusted to the typical niacin flush- only getting it after not eating a lot, but for 3 months now, I have had a rash on my upper chest and neck, as well as my wrists and forearms. This has been accompanied by anal burning/itching and a general feeling in body of having eaten too much pepper. I would think after all these years, my body would've adjusted to the niacin and it wouldn't react this way, but I've seen a doctor, had blood tests and I still can't rule the niacin out as the source of the rash. I know I'm not a typical case, but have you ever heard of someone, after taking a lot of niacin for many years, suddenly developing a persistent rash with other symptoms like mine?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
BTW, I stopped taking the niacin for a week with no difference in symptoms.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I wish someone would post some ideas on what to do for these skin rashes.

I used nia24 2 nights ago. (I hadn;t used it in quite a while, and used way too much) next morning, i ran to my exercise class. I had diareah, dizzy, tummy ache, and a flushed face.  then my face started burning.  I must have gotten the nia24 on the very tips of my ears, because they are the worst.  I put aloe on half  of my face and desitin on half.  this morning the desitin half is not burning, but still red.  So now I am sitting here with  desitin all over my face.  I bet someone knows of something better to try.  It's the burning that is the worst.  

I have also experienced a nicin whole body flush years ago.  That was scary.  Luckily I had  "ask a nurse" on speeddial, and they calmly reassured me of what was happening.  I think I spent most of  that day in a cold tub.

I also have permanant rashes on my neck from  some hair removal product.  like tiny broken blood vessels.  I really need to read every label, and watch the chemicals.

If anyone has any remedies to try for immediate or long term issues.....I would really appreciate the help, as would others reading this blog I'm sure.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Allergy Community Resources